Virginia, 2013Damaging Wind in Virginia, July 2, 2013
July 2, 2013 · NWS RNK · 1 event in 1 county or zone
Scattered thunderstorms rolled across the piedmont producing pcokets of heavy rainfall and strong winds. One storm brought down some trees in Halifax County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms rolled across the piedmont producing pcokets of heavy rainfall and strong winds. One storm brought down some trees in Halifax County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 11:58 AM EST, 2 minutes earlier.
Area forecast discussion, Jul 2, 11:58 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1258 PM EDT TUE JUL 2 2013
.SYNOPSIS...
AN AREA OF UPPER LEVEL LOW PRESSURE WILL REMAIN WEST OF THE
MOUNTAINS OVER THE NEXT FEW DAYS KEEPING A DEEP SOUTHERLY FLOW OF
TROPICAL MOISTURE ACROSS THE REGION. THIS COMBINED WITH WEAK UPPER
LEVEL DISTURBANCES WILL RESULT IN ROUNDS OF HEAVY RAIN PRODUCING
SHOWERS AND THUNDERSTORMS THROUGH LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1255 PM EDT TUESDAY...
BROAD AREA OF MODERATE TO HEAVY RAIN SHOWERS ACROSS THE CENTRAL
AND EASTERN PORTION OF THE FORECAST AREA IS STARTING TO SHOW SOME
DEGREE OF LESS ORGANIZATION...AND MORE INDIVIDUAL HIGHER
CONCENTRATIONS OF RAIN. IN THE WEST...THERE WAS LITTLE IF ANY
PRECIPITATION...AND GAPS HAVE EXISTED IN THE OVERCAST FOR A FEW
HOURS. THIS WESTERN REGION WILL BE AREA TO WATCH FOR DEVELOPMENT
THIS AFTERNOON AS MORE SURFACE HEATING TAKES PLACE. NO CHANGES TO
THE CURRENT FLASH FLOOD WATCH CONFIGURATION. THE CONCERN STILL
REMAINS TRAINING HEAVY RAIN SHOWERS...ESPECIALLY OVER AREAS THAT
HAVE RECEIVED GENEROUS RAINFALL OVER THE PAST DAY OR TWO. HAVE
TWEAKED HOURLY TEMPERATURE...DEW POINT...WIND AND SKY COVER BASED
UPON THE LATEST OBSERVATIONS AND EXPECTED TRENDS THROUGH THE
AFTERNOON.
AS OF 1000 AM EDT TUESDAY...
NO BIG CHANGES TO THE OVERALL WEATHER PICTURE
TODAY...WET...ESPECIALLY IN THOSE AREAS ALONG AND EAST OF I-77.
THE MORNING UPDATE REFLECTS IN GREATER CONFIDENCE THOSE AREAS THAT
WILL EXPERIENCE CATEGORICAL RAINFALL TODAY...AND QPF NUMBERS HAVE
BEEN UPDATED TO BETTER REFLECT THE 12Z/8AM GUIDANCE FROM WPC.
HAVE TWEAKED HOURLY TEMPERATURE...DEW POINT AND SKY COVER BASED
UPON THE LATEST OBSERVATIONS AND EXPECTED TRENDS THROUGH THE EARLY
AFTERNOON.
AS OF 250 AM EDT TUESDAY...
BAND OF HEAVY RAIN PRODUCING SHOWERS HAS FINALLY WEAKENED AND PUSHED
OFF THE SRN BLUE RIDGE EARLY THIS MORNING AS THE LOW LEVEL
CONVERGENCE AXIS SLIDES OFF TO THE EAST. THIS IN LINE WITH THE
LATEST HRRR WHICH CONTINUES TO FADE SHRA THROUGH DAYBREAK WHILE
LIFTING REMNANT SHRA NE ACROSS THE CENTRAL AND EASTERN ZONES. THUS
WILL NEED TO CARRY SOME LOW LIKELY/CHANCE POPS MOST SPOTS ESPCLY
EASTERN HALF EARLY ON.
OTRW MAIN CONCERN CONTINUES TO BE WITH HEAVY RAIN POTENTIAL OVER THE
NEXT 24 HOURS AS THE UPPER LOW TO THE WEST STARTS TO RETROGRADE
LATER TODAY...AND IN TURN HELPS PULL THE DEEPER MOISTURE AXIS NEAR
THE COAST WESTWARD. MODELS ALSO SHOW AT LEAST SOME CHANNELED VORT
AND UPPER DIFFLUENCE MOVING UP THROUGH THE DEEP MOISTURE EMBEDDED
WITHIN THE PARALLEL SOUTHERLY FLOW ALOFT BY LATE TODAY. THIS LIFT
LOOKS TO ARRIVE DURING THE TIME OF BEST HEATING...AND MAY COINCIDE
WITH THE CURRENT LEFTOVER LOW LEVEL CONVERGENCE ZONE ALONG/EAST OF
THE BLUE RIDGE THIS AFTERNOON. FORECAST SOUNDINGS ALSO SHOW A RATHER
STRONG UNDIRECTIONAL MID LEVEL JET WHICH SHOULD HELP KEEP BANDS OR
STRONGER MULTICELL CLUSTERS IN A TRAINING SETUP WITH EVEN SOME
ISOLATED PULSE SEVERE THREAT. THIS IN COMBO WITH PWATS OF NEAR 2
INCHES COULD PROVIDE A VERY EFFICENT REGIME FOR TORRENTIAL RAINFALL
ESPCLY SOUTH AND EAST INTO THIS EVENING ESPCLY IF MORE HEATING IS
REALIZED EARLY ON. GUIDANCE AGAIN STRUGGLING WITH EXACTLY WHERE THE
MOST COVERAGE WILL DEVELOP PER HANDLING OF WAVES BUT AGREE A BIT
MORE ON HAVING MORE BANDING THAN THE LAST COUPLE OF DAYS SUPPORTED
BY DEVELOPING SE UPSLOPE FLOW INTO THIS EVENING. THIS SUPPORTS
CAT/LIKELY POPS MOST SECTIONS THIS AFTERNOON INTO EARLY TONIGHT WITH
HEAVY RAIN MENTION SOUTH/EAST. STILL QUITE UNCERTAIN TO FLOOD
POTENTIAL PER HIGH FFG IN JULY AND ONLY POCKETS OF HEAVY RAIN IN THE
LAST COUPLE OF DAYS. HOWEVER THINK THREAT ENOUGH AT THIS POINT TO GO
AHEAD WITH A FLASH FLOOD WATCH ALONG/EAST OF THE BLUE RIDGE UNTIL
MIDNIGHT EAST AND OVERNIGHT WEST FOR AT LEAST LOCALIZED SMALL STREAM
FLOODING. KEPT TEMPS ON THE WARM SIDE OF MAV MOS GIVEN SUCH A WARM
START AND POSSIBLE BREAKS AT TIMES.
BANDS OF SHRA MAY AGAIN PERSIST OVERNIGHT WITH THE LOW LEVEL JET
LINGERING AND UPPER FLOW STAYING PUT. GUIDANCE CONTINUES TO LOCK IN
THE CHANNEL OF POSSIBLE UPSLOPE AIDED SHRA ALONG THE BLUE RIDGE WITH
A GRADUAL WESTWARD SHIFT LATER TONIGHT. THIS MAY EVENTUALLY FORCE
THE WATCH TO GO FARTHER NW BUT GIVEN UNCERTAINTY CAN LET LATER
SHIFTS DECIDE ON THAT. OTRW RUNNING WITH CAT TO LIKELY POPS WITH
COVERAGE DECREASING ACROSS THE PIEDMONT LATE AS THE DEEPER MOISTURE
AXIS SHIFTS WEST. LOW TEMPS MAINLY MUGGY MID 60S TO LOW 70S GIVEN
DEGREE OF MOISTURE AROUND.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 330 AM EDT TUESDAY...
SOUTHERLY FLOW WITH PERIODS OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE...WHILE THE UPPER RIDGE IN THE ATLANTIC RETROGRADES
SHIFTING THE UPPER LOW/TROUGH INTO THE CORN BELT/LOWER MISSOURI
VALLEY. LIKE RECENT DAYS...THE RAIN WILL BE HEAVY AT TIMES...AS
PWATS REMAIN IN THE 1.75 TO 2.25 INCH RANGE. USED A BLEND OF THE
ECMWF/GFS FOR POPS DURING THE PERIOD. UTILIZED HPCQPF FOR PLACEMENT
OF RAINFALL ON WEDNESDAY.
WEDNESDAY NIGHT-THURSDAY....THE UPPER RIDGE EDGE WESTWARD SENDING
THE BETTER PLUME OF MOISTURE OVER THE MOUNTAINS AND WEST TO THE OHIO
VALLEY. PLACED THE HIGHEST POPS IN THE SOUTHWEST. UNSETTLED WEATHER
CONTINUES FOR THE 4TH OF JULY WITH SHOWERS AND THUNDERSTORMS. BEST
CHANCES ON THE HOLIDAY REMAIN IN THE WEST. THE THREAT OF SEVERE
THUNDERSTORMS WILL BE LIMITED BY THE CLOUD COVER ALTHOUGH GIVEN
STRONGER SHEAR CANNOT RULE OUT A FEW STRONG WIND GUSTS OR WET
MICROBURSTS MAINLY DURING THE AFTERNOON.
FOR TEMPERATURES...KEPT HIGHS CLOSER TO COOLER MOS GUIDANCE FOR
WEDNESDAY WITH READINGS FROM THE UPPER 60S IN THE MOUNTAINS TO LOWER
80S IN THE EAST...THEN WARM A FEW DEGREES ON THURSDAY WITH THE
POTENTIAL FOR SOME SUNSHINE IN THE EAST. HIGHS COULD WARM INTO THE
MID 80S IN THE SOUTHEAST. WITH RICH CLOUD COVER...WENT WITH LOW
TEMPERATURE ON THE WARMER SIDE WITH READINGS FROM THE LOWER 60S IN
THE MOUNTAINS TO AROUND 70 DEGREES IN THE EAST.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
AS OF 1215 PM EDT TUESDAY...
EXPECT TO SEE A DRYING BUT HEATING TREND THIS WEEKEND AS UPPER RIDGE
BUILDS WWD INTO AND OVER THE AREA BY SUNDAY. FRI NIGHT...THE DEEPER
MOISTURE WILL START TO SHIFT WEST AND AWAY FROM OUR REGION ALTHOUGH
THE WRN CWA APPEARS TO BE ALONG THE EDGE...SO POPS INTO SATURDAY
WILL BE IN THE CHANCE RANGE IN THE WEST TO LITTLE CHANCE IN THE EAST.
THE END OF THE WEEKEND INTO NEXT WILL BE DOMINATED BY A 594 RIDGE.
ASIDE FROM SOME HEAT OF THE DAY/EARLY EVENING STORMS MAINLY OVER THE
HIGHER TERRAIN...IT SHOULD BE DRY AND WARMER THAN NORMAL. HIGHS WILL
BE REACHING THE 90S EAST OF THE BLUE RIDGE AND ACROSS THE ROANOKE
AND SRN SHENANDOAH VALLEY SUN-TUE.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 655 AM EDT TUESDAY...
SHOWERS WITH HEAVY RAIN STARTING TO PUSH BACK NORTH INTO THE
SOUTHERN/WESTERN AREAS ATTM WITH SOME OF THIS RAINFALL LIKELY TO
AFFECT MANY OF THE TAF LOCATIONS BY MID MORNING IF NOT SOONER.
THIS SHOULD BRING WIDESPREAD MVFR CIGS TO MOST SPOTS EXCLUDING
PERHAPS KLWB THIS MORNING WITH PERIODIC MVFR VSBYS IN A FEW OF
THE HEAVIER SHRA. ALSO A PERIOD OF IFR POSSIBLE IN FOG AHEAD OF
THE SHRA EARLY ON ACROSS THE EAST...AND ALONG THE BLUE RIDGE
WHERE CIGS REMAIN BELOW 1K FT.
ADDITIONAL CHANNELED SHORTWAVE ENERGY ARRIVES FROM THE SOUTH THIS
AFTERNOON RESULTING IN MORE WIDESPREAD SHRA/ISOLATED TSRA. WIDESPREAD
MVFR OR LOWER CONDITIONS ARE EXPECTED WITH THE SHOWERS ALTHOUGH
SOME LOCATIONS OUTSIDE OF THE HEAVIER BANDS MAY EXPERIENCE OCNL
VFR AT TIMES. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE SO
INCLUDING A VCTS TO GO ALONG WITH THE PREVAILING SHRA IN ALL
LOCATIONS EXCEPT THE SE WVA SITES WHERE THINKING SHRA MAY END UP
LESS LATER ON.
SHOWERS AND ISOLATED STORMS LOOK TO PERSIST ESPCLY ALONG THE BLUE
RIDGE OVERNIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE. THIS SHOULD
PRODUCE CONTINUED WIDESPREAD MVFR/IFR CONDITIONS WITH LOCALLY
DENSE FOG LIKELY.
TUESDAY THROUGH THURSDAY...A STALLED UPPER TROUGH/LOW WILL BE
POSITIONED ACROSS THE MID- MISSISSIPPI AND LOWER OHIO VALLEY.
NUMEROUS SHORTWAVES WILL ROUND THE BASE OF THIS MAIN TROUGH AND
PROGRESS NORTH THROUGH OUR REGION. ALSO...PLENTY OF MOISTURE WILL
STILL BE IN PLACE BY A GENEROUS FLOW FROM OFF THE COAST OF THE
CAROLINAS. THIS COMBINATION WILL KEEP SHOWER AND STORMS IN OUR
FORECAST DURING THIS TIME...WITH PROGRESSIVELY INCREASING CHANCES
OF A BROADER EXPANSE OF SUB-VFR CEILINGS ACROSS THE REGION.
BY FRIDAY INTO SATURDAY THE RIDGE WILL BE FAR ENOUGH WEST THAT
SUPPRESSION OF CONVECTION MAY OCCUR...WITH MAINLY VFR EXPECTED.
&&
.HYDROLOGY...
AS OF 400 AM EDT TUESDAY...
MAIN CONCERN CONTINUES WITH THE FLASH FLOOD THREAT OVER THE NEXT
FEW DAYS AS PWATS OF AROUND 2 INCHES GET ADVECTED WEST TOWARD THE
BLUE RIDGE AS THE UPPER LOW STARTS TO RETROGRADE. MODELS HAVE COME
INTO BETTER AGREEMENT IN PUSHING A PERSISTENT CONVERGENCE ZONE
INTO THE AREA LATER TODAY/TONIGHT AND ACROSS THE WESTERN AREAS ON
WEDNESDAY. INCREASING JET ALOFT COMBO WITH WEAK IMPULSES
TRAVERSING THE REGION OF CONCERN IN SEEING BETTER COVERAGE OF
TRAINING SHRA/TSRA THIS AFTERNOON INTO WED AS A DEEP
UNIDIRECTIONAL TRAJECTORY STAYS PUT. IN ADDITION...LOW LEVEL
UPSLOPE LOOKS TO ENHANCE ANY PRECIP ALONG THE SRN BLUE RIDGE WHERE
SAW ANOTHER ROUND OF HEAVY RAIN OVERNIGHT. ALTHOUGH DECENT PWATS
DURING JULY WOULD SUGGEST A MINIMAL THREAT OF FLOODING...RAINFALL
RATE POTENTIAL OF UP TO 3 INCHES COULD PRODUCE FLOODING ESPCLY IF
TRAINING IN THIS TROPICAL ENVIRONMENT DEVELOPS. HOWEVER
UNCERTAINTY EXISTS WITH THE DEGREE OF HEATING TODAY THAT WILL BE
NEEDED TO DRIVE THE DEEPER CONVECTION...AND WITH EXACTLY WHERE
THE AXIS OF HEAVIER SHRA MIGHT SET UP. THUS THINK BEST COURSE IS
TO FINALLY GO AHEAD IN HOISTING A FLASH FLOOD WATCH ACROSS THE FAR
EASTERN CTYS INTO THIS EVENING...AND ALONG THE BLUE
RIDGE/FOOTHILLS THROUGH TONIGHT...WITH THE BIGGEST THREAT SRN
BLUE RIDGE WHERE GOT SOAKED MONDAY EVENING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ009-012>017-022-
032>034-043-044.
FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ035-
045>047-058-059.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001>006-018>020.
WV...NONE.
&&
SYNOPSIS...DS/JH
NEAR TERM...DS/JH
SHORT TERM...KK
LONG TERM...WP
AVIATION...DS/JH/KK/KM
HYDROLOGY...DSHazardous weather outlook, Jul 2, 3:24 AM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 AM EDT TUE JUL 2 2013
NCZ001>006-018>020-VAZ009-012>017-022-032>034-043-044-030830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-
424 AM EDT TUE JUL 2 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SHOWERS AND THUNDERSTORMS WILL PERSIST MUCH OF THIS WEEK WITH
ROUNDS OF HEAVIER RAINFALL LIKELY ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. LOCALIZED FLASH FLOODING COULD OCCUR WHERE
HEAVY PRECIPITATION FALLS OVER A REGION THAT RECEIVED HEAVY RAIN
ON A PREVIOUS DAY...OR FALLS FOR A SIGNIFICANT PERIOD OF TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER REPORTS
OF ANY FLOODING OR RAINFALL AMOUNTS SHOULD BE RELAYED VIA
EMAIL...PHONE OR SOCIAL MEDIA.
VAZ035-045>047-058-059-030830-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
424 AM EDT TUE JUL 2 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SHOWERS AND THUNDERSTORMS WILL PERSIST MUCH OF THIS WEEK WITH
ROUNDS OF HEAVIER RAINFALL LIKELY ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. LOCALIZED FLASH FLOODING COULD OCCUR WHERE
HEAVY PRECIPITATION FALLS OVER A REGION THAT RECEIVED HEAVY RAIN
ON A PREVIOUS DAY...OR FALLS FOR A SIGNIFICANT PERIOD OF TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER REPORTS
OF ANY FLOODING OR RAINFALL AMOUNTS SHOULD BE RELAYED VIA
EMAIL...PHONE OR SOCIAL MEDIA.
VAZ007-010-011-018>020-023-024-WVZ042>045-030830-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
MERCER-SUMMERS-MONROE-GREENBRIER-
424 AM EDT TUE JUL 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SLOW MOVING SHOWERS AND THUNDERSTORMS COULD RESULT IN PERIODS OF
VERY HEAVY RAINFALL THROUGH TONIGHT. ISOLATED FLASH FLOODING IS
POSSIBLE...ESPECIALLY IF THE STORMS TRAIN ACROSS THE SAME REGION
FOR A PROLONGED PERIOD.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SHOWERS AND THUNDERSTORMS WILL PERSIST MUCH OF THIS WEEK WITH
ROUNDS OF HEAVIER RAINFALL LIKELY ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. LOCALIZED FLASH FLOODING COULD OCCUR WHERE
HEAVY PRECIPITATION FALLS OVER A REGION THAT RECEIVED HEAVY RAIN
ON A PREVIOUS DAY...OR FALLS FOR A SIGNIFICANT PERIOD OF TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER REPORTS
OF ANY FLOODING OR RAINFALL AMOUNTS SHOULD BE RELAYED VIA
EMAIL...PHONE OR SOCIAL MEDIA.
In the hours before
Special weather statement, Jul 2, 9:13 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 AM EDT TUE JUL 2 2013
NCZ002-003-019-VAZ014-016-017-022-021515-
ALLEGHANY NC-SURRY-WILKES-MONTGOMERY-CARROLL-FLOYD-ROANOKE-
INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...
BLACKSBURG...GALAX...FLOYD...ROANOKE...SALEM
1013 AM EDT TUE JUL 2 2013
...HEAVY DOWNPOURS WILL CAUSE TRAVEL ISSUES AND POOR DRAINAGE
FLOODING...
NARROW BANDS OF HEAVY SHOWERS WILL CONTINUE TO STREAK NORTH FROM
THE NORTH CAROLINA FOOTHILLS...INTO PORTIONS OF THE ROANOKE AND
NEW RIVER VALLEYS THROUGH 1115 AM. RAINFALL RATES OF 1 TO 2 INCHES
AN HOUR WILL BE COMMON...CAUSING WATER TO POND ON ROADS...AND FILL
UP ROADSIDE DITCHES. MOTORISTS ARE URGED TO DRIVE SLOWLY TO AVOID
HYDROPLANING.
SOME LOCATIONS THAT WILL SEE THE HEAVIER DOWNPOURS
INCLUDE...LOWGAP...FANCY GAP...WILLIS...PILOT...AND BENT MOUNTAIN.
Special weather statement, Jul 2, 9:57 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EDT TUE JUL 2 2013
VAZ016-017-032-021545-
PATRICK VA-FLOYD VA-CARROLL VA-
1057 AM EDT TUE JUL 2 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
EASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1145 AM EDT
* AT 1052 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING HEAVY RAIN NEAR FANCY GAP...MOVING TO THE NORTHEAST AT 20
MPH. RAIN RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
CANA...
FANCY GAP...
GLADESBORO...
DUGSPUR...
AND LAUREL FORK.
LAT...LON 3667 8079 3688 8056 3672 8036 3656 8065
3656 8067
TIME...MOT...LOC 1452Z 230DEG 19KT 3665 8068
CFSpecial weather statement, Jul 2, 10:47 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1147 AM EDT TUE JUL 2 2013
VAZ023-024-021700-
BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...FINCASTLE...LEXINGTON...BUENA VISTA
1147 AM EDT TUE JUL 2 2013
...HEAVY DOWNPOURS WILL CAUSE TRAVEL ISSUES AND POOR DRAINAGE
FLOODING...
A NARROW BAND OF HEAVY RAIN WILL CONTINUE TO MOVE
NORTH...NORTHEAST THROUGH 1PM. RAINFALL RATES OF 1 TO 2 INCHES AN
HOUR ARE EXPECTED. THIS WILL CAUSE WATER TO POND ON ROADS...AND
QUICKLY FILL ROADSIDE DITCHES. MOTORISTS ARE URGED TO USE CAUTION.
SOME LOCATIONS THAT WILL BE IMPACTED
INCLUDE...ARCADIA...FINCASTLE...NATURAL BRIDGE...BUENA VISTA...AND
LEXINGTON.
Special weather statement, Jul 2, 10:57 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1157 AM EDT TUE JUL 2 2013
NCZ003-VAZ014-016-017-032-021700-
SURRY-MONTGOMERY-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...DOBSON...BLACKSBURG...GALAX...FLOYD...
STUART
1157 AM EDT TUE JUL 2 2013
...AREAS OF HEAVY RAIN WILL CONTINUE THIS AFTERNOON...
AN AREA OF SLOW MOVING HEAVY SHOWERS WILL CONTINUE TO AFFECT THE
AREA THROUGH 1PM. RAIN RATES OF 1 TO 2 INCHES PER HOUR ARE
EXPECTED. THIS WILL CAUSE WATER TO POND ON ROADWAYS...AND QUICKLY
FILL ROADSIDE DITCHES.
THE HEAVY RAIN WILL ALSO CAUSE REDUCED VISIBILITIES FOR
MOTORISTS...ESPECIALLY ALONG INTERSTATE 77. USE EXTRA CAUTION IF
TRAVELING IN THIS AREA THIS AFTERNOON.
LOCATIONS IMPACTED INCLUDE...DOBSON...ARARAT...FANCY
GAP...WILLIS...AND BLACKSBURG.
Special weather statement, Jul 2, 11:29 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT TUE JUL 2 2013
VAZ058-021700-
HALIFAX VA-
1229 PM EDT TUE JUL 2 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL AND SOUTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 100 PM EDT
* AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR TURBEVILLE...MOVING TO THE
NORTHEAST AT 30 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
TURBEVILLE...
SOUTH BOSTON...
HALIFAX...
CLUSTER SPRINGS...
AND ALTON.
LAT...LON 3654 7895 3654 7899 3662 7920 3691 7907
3678 7875
TIME...MOT...LOC 1625Z 207DEG 25KT 3665 7906
CFThunderstorm Wind, Halifax
- When
- July 2, 12:00 PM EST
- Where
- Halifax County, 0.55 mi W of Neals Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.880, -78.790
A few trees were reported down near Hunting Creek Road and Mount Laurel Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Hampshire, July 2, 2013$10 million · 6 events
- Tornado in South Carolina, July 2, 20139 injured · $88,000 · EF1 · 1 event
- Strong Wind in American Samoa, July 2 to 3, 2013$4.0 million · 1 event
- Flash Flooding in Vermont, July 2, 2013$325,000 · 3 events
- Flash Flood and Debris Flow in California, July 2 to 3, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Winds in North Carolina, July 2, 2013$115,000 · EF0 · 4 events
- Hail in Iowa, July 2, 2013$82,000 · 1 in hail · 6 events
- Hail and Damaging Wind in West Virginia, July 2, 2013$90,000 · 0.88 in hail · 3 events
- Flash Flood in New Hampshire, July 2 to 3, 2013$50,000 · 1 event
- High Wind in Nevada, July 2, 2013$50,000 · 52 kt wind · 1 event
- Lightning Strikes in Georgia, July 2, 20131 injured · $20,000 · 2 events
- Flash Flood and Hail in New Mexico, July 2, 2013$1,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463392.